Illinois, 2016

Hail in Illinois, March 31, 2016

March 31, 2016 · NWS PAH · 1 event in 1 county or zone

Thunderstorms developed along and just ahead of a surface cold front. Penny-size hail fell from one of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms developed along and just ahead of a surface cold front. Penny-size hail fell from one of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 2:13 PM CST, 22 minutes earlier.

Area forecast discussion, Mar 31, 2:13 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
313 PM CDT THU MAR 31 2016

.SHORT TERM...(This evening through Saturday)
Issued at 313 PM CDT Thu Mar 31 2016

The initial round of thunderstorms touched off by a ripple of
energy ahead of the cold front was pushing east of the forecast
area as of mid afternoon. We maintained the watch across far
southern portions of the Kentucky Pennyrile region given the
activity over Tennessee. However, we believe most of the severe
threat with this activity should remain along and just south of
the Kentucky-Tennessee border.

The focus then turns to the broken line of thunderstorms
developing along and just ahead of the cold front across south
central and southwest Illinois. Mesoscale models tend to develop
this line further south as the cold front progresses east across
the area. Mesoanalysis data indicates SBCAPES of 1000-1500 J/kg
just ahead of this line with increasing 0-6 km bulk shear of 60-70
knots. This is more than enough to keep the potential for severe
thunderstorms going into the late afternoon and early evening.

However, mesoanalysis data also indicates the presence of a
decent amount of convective inhibition across the area in the
wake of the midday convective activity. RAP13 forecast soundings
also show a layer of relatively warmer air in the 900-800 mb
layer. This warm layer tends to weaken through the late afternoon
as surface heating contributes to further destabilization. Through
00Z, the main severe threat should be confined to areas along and
northwest of the Ohio River. The severe threat should decrease as
the activity shifts south of the Ohio River after 00Z with the
loss of daytime heating and resultant drop in instability.

In the wake of the cold front, overall cyclonic flow aloft will
persist through late week. A couple of reinforcing shots of cool
air will push across the area through Saturday, but conditions
should remain dry. There may be a temporary increase in clouds
later in the day Friday though. Highs are forecast in the 60s on
Friday and the upper 50s to lower 60s on Saturday. Look for lows
in the 40s tonight and the mid to upper 30s Friday night. There
should be enough wind Friday night to keep any frost formation to
a minimum.

.LONG TERM...(Saturday night through Thursday)
Issued at 313 PM CDT Thu Mar 31 2016

Overall pattern across the central and eastern states will be
dominated by a persistent northwest flow during the long term
period. A series of rather strong 500 mb shortwave troughs will
rotate southeast around a cold cyclonic vortex over the southern
Hudson Bay region. This series of shortwaves will be accompanied by
little in the way of moisture, so pops will be only in the slight
chance to low chance category with each cold front. The primary
concern is the potential for frost in the wake of each front.

As far as the daily specifics, high pressure will move eastward over
our region late Saturday night/early Sunday. The setup will be good
for radiational cooling, and the odds of frost look rather high.

A short-lived recovery in temps and dew points is expected Sunday
through Monday on the back side of the high. There is a small chance
of showers late Monday as the next shortwave and associated cold
front move across the region. Depending on the timing and track of
the surface high, frost is possible late Monday night. Highs Tuesday
will be mainly in the 50s despite early April sunshine.

Another short-lived recovery in temps and dew points is expected
Tuesday night into Wednesday ahead of the next frontal system. A
small chance of showers will arrive on Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday)
Issued at 313 PM CDT Thu Mar 31 2016

One final round of thunderstorms is expected through the late
afternoon and evening. A broken line of isolated to scattered
thunderstorms will continue to develop along a passing cold
front. Timing should be centered around 21Z-02Z at forecast
terminals. Severe storms remain possible with large hail and
damaging winds possible until the front moves through.

Strong south to southwest winds this afternoon will gust 20 to 30
knots through the day, and then diminish as they shift to the west
behind the cold front tonight. VFR conditions are expected behind
the front.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...JP
AVIATION...RJP
Hazardous weather outlook, Mar 31, 3:00 AM CST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
400 AM CDT THU MAR 31 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
400 AM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE
REGION THIS AFTERNOON AND INTO THE EVENING. SEVERE
THUNDERSTORMS...POTENTIALLY IN THE FORM OF SUPERCELLS...WILL BE A
POSSIBILITY. LARGE HAIL...DAMAGING WINDS...AND EVEN A FEW
TORNADOES WOULD BE POSSIBLE. INSTABILITY WILL BE THE LIMITING
FACTOR TODAY...AS SURFACE HEATING IS LOOKING LESS ROBUST THAN
THOUGHT YESTERDAY.

LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN...ESPECIALLY OVER
THE SOUTHERN HALF OF THE REGION...WHERE OVER 2 INCHES OF RAIN FELL
IN MANY LOCATIONS WEDNESDAY THROUGH EARLY THIS MORNING. FLOODING
ISSUES MAY DEVELOP WITH ANY THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PATCHY FROST MAY DEVELOP LATE SATURDAY NIGHT WITH LOW TEMPERATURES
FORECAST IN THE MID 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS THROUGHOUT THE REGION SHOULD BE PREPARED FOR ACTIVATION
THIS AFTERNOON AND EVENING.

DRS

In the hours before

Special weather statement, Mar 31, 11:49 AM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1249 PM CDT THU MAR 31 2016

ILZ090-091-094-KYZ001>022-311900-
POPE-HARDIN-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-
GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-
CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-
MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...GOLCONDA...ELIZABETHTOWN...METROPOLIS...
HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...
SYMSONIA...LOWES...SMITHLAND...BENTON...HARRIS GROVE...KIRKSEY...
MURRAY...NEW CONCORD...MARION...EDDYVILLE...CADIZ...CANTON...
LINTON...ROCKCASTLE...PRINCETON...FRYER...MORGANFIELD...DIXON...
MADISONVILLE...HOPKINSVILLE...HENDERSON...MOSELEYVILLE...
OWENSBORO...CALHOUN...GREENVILLE...ALLEGRE...CLIFTY...ELKTON...
GUTHRIE
1249 PM CDT THU MAR 31 2016

AT 1249 PM...STRONG THUNDERSTORMS WERE ALONG A LINE FROM NEAR
MORGANFIELD TO PADUCAH AND MAYFIELD...MOVING EAST NORTHEAST AT 50
MPH. AS THE STORMS CONTINUE TO MOVE ACROSS WESTERN KENTUCKY...WINDS
40 TO 50 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER
ACTIVITY. SOME STORMS COULD INTENSIFY AND BECOME SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ACROSS WESTERN
KENTUCKY. COMMUNITIES IN THE PATH INCLUDE MURRAY...PRINCETON...MARION
AND EVENTUALLY MADISONVILLE AND CADIZ.
Special weather statement, Mar 31, 12:53 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
153 PM CDT THU MAR 31 2016

ILZ090-091-094-KYZ001>022-312000-
POPE-HARDIN-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-
GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-
CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-
MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...GOLCONDA...ELIZABETHTOWN...METROPOLIS...
HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...
SYMSONIA...LOWES...SMITHLAND...BENTON...HARRIS GROVE...KIRKSEY...
MURRAY...NEW CONCORD...MARION...EDDYVILLE...CADIZ...CANTON...
LINTON...ROCKCASTLE...PRINCETON...FRYER...MORGANFIELD...DIXON...
MADISONVILLE...HOPKINSVILLE...HENDERSON...MOSELEYVILLE...
OWENSBORO...CALHOUN...GREENVILLE...ALLEGRE...CLIFTY...ELKTON...
GUTHRIE
153 PM CDT THU MAR 31 2016

...WIND GUSTS BETWEEN 40 AND 50 MPH POSSIBLE THROUGH 230 PM CDT...

WIND GUSTS AHEAD OF AN APPROACHING LINE OF SHOWERS AND THUNDERSTORMS
MAY PERIODICALLY REACH INTO THE 40 TO 50 MPH RANGE THROUGH 230 PM
CDT THIS AFTERNOON.

THESE WINDS WILL BE BLOWING FROM THE SOUTHWEST TO NORTHEAST ACROSS
THE PENNYRILE REGION OF WEST KENTUCKY. SOME OF THESE WINDS MAY
BECOME STRONGER ONCE THE LEADING EDGE OF THE STORMS MOVE INTO THE
REGION.

ANY LOOSE OUTDOOR OBJECTS MAY BE TOSSED AROUND DUE TO THE WINDS.
SMALL TREE LIMBS MAY BREAK OFF AND WEAKENED OR DISEASED TREES MAY
BE TOPPLED. IF ANY TREE LIMBS HIT POWER LINES, THIS MAY CAUSE
BRIEF POWER OUTAGES.

IF DRIVING HIGH PROFILE VEHICLES, THESE WINDS MAY CAUSE PROBLEMS
IN THE CONTROL OF YOUR VEHICLE.

THE WINDS WILL GRADUALLY SUBSIDE AFTER THE RAIN MOVES THROUGH, BUT
EXPECT WIND GUSTS BETWEEN 25 AND 35 MPH TO PERSIST A COUPLE OF
HOURS AFTER THE RAIN IS GONE.

SMITH
Special weather statement, Mar 31, 12:56 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
156 PM CDT THU MAR 31 2016

INZ087-088-KYZ016-017-019>022-312000-
WARRICK-SPENCER-HOPKINS-CHRISTIAN-DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...BOONVILLE...ROCKPORT...MADISONVILLE...
HOPKINSVILLE...MOSELEYVILLE...OWENSBORO...CALHOUN...GREENVILLE...
ALLEGRE...CLIFTY...ELKTON...GUTHRIE
156 PM CDT THU MAR 31 2016

...WIND GUSTS BETWEEN 40 AND 50 MPH POSSIBLE THROUGH 230 PM CDT...

WIND GUSTS AHEAD OF AN APPROACHING LINE OF SHOWERS AND THUNDERSTORMS
MAY PERIODICALLY REACH INTO THE 40 TO 50 MPH RANGE THROUGH 230 PM
CDT THIS AFTERNOON.

THESE WINDS WILL BE BLOWING FROM THE SOUTHWEST TO NORTHEAST ACROSS
THE PENNYRILE REGION OF WEST KENTUCKY. SOME OF THESE WINDS MAY
BECOME STRONGER ONCE THE LEADING EDGE OF THE STORMS MOVE INTO THE
REGION.

ANY LOOSE OUTDOOR OBJECTS MAY BE TOSSED AROUND DUE TO THE WINDS.
SMALL TREE LIMBS MAY BREAK OFF AND WEAKENED OR DISEASED TREES MAY
BE TOPPLED. IF ANY TREE LIMBS HIT POWER LINES...THIS MAY CAUSE
BRIEF POWER OUTAGES.

IF DRIVING HIGH PROFILE VEHICLES...THESE WINDS MAY CAUSE PROBLEMS
IN THE CONTROL OF YOUR VEHICLE.

THE WINDS WILL GRADUALLY SUBSIDE AFTER THE RAIN MOVES THROUGH...BUT
EXPECT WIND GUSTS BETWEEN 25 AND 35 MPH TO PERSIST A COUPLE OF
HOURS AFTER THE RAIN IS GONE.
Local storm report, Mar 31, 1:29 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     4 SW MURRAY             36.57N 88.37W
03/31/2016                   CALLOWAY           KY   EMERGENCY MNGR

            3 HOUSES AND SOME OUTBUILDINGS THAT HAVE DAMAGE ALONG
            FURCHES TRAIL. NUMEROUS LARGE TREES UPROOTED. BARN DOOR
            BLOWN OFF IT. ALL DAMAGE FACED TO THE NORTHEAST

&&

SP
Local storm report, Mar 31, 1:46 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     1 SE MASONVILLE         37.66N 87.02W
03/31/2016                   DAVIESS            KY   TRAINED SPOTTER

            2 POWER POLES AND A TREE SNAPPED AT INTERSECTION OF HWY
            231 AND OLD MASONVILLE ROAD

0215 PM     TSTM WND DMG     3 NW WHITESVILLE        37.71N 86.91W
03/31/2016                   DAVIESS            KY   LAW ENFORCEMENT

            POWER POLES AND WIRES DOWN ALONG HWY 54 NEAR THE 13 MILE
            MARKER BETWEEN WHITESVILLE AND PHILPOT

0205 PM     TSTM WND DMG     UTICA                   37.61N 87.11W
03/31/2016                   DAVIESS            KY   EMERGENCY MNGR

            MOBILE HOME HAS BEEN DEMOLISHED ON EAST MARKSBERRY ROAD
            IN UTICA. NO INJURIES REPORTED

&&

SP
Local storm report, Mar 31, 2:15 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     4 SW GREENVILLE         37.17N 87.23W
03/31/2016                   MUHLENBERG         KY   EMERGENCY MNGR

            SEVERAL TREES UPROOTED, ALL LAYING IN SAME DIRECTION.
            ROOF COMPLETELY TORN OFF METAL BUILDING. SEVERAL TREES
            ARE DOWN ACROSS THE COUNTY

&&

SP

The radar

The Paducah radar (KPAH), 119 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perry

When
March 31, 2:35 PM CST
Where
Perry County, 4 mi N of Du Quoin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.078, -89.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619525.